September 24, 2002
Pills for Diabetes
Question from Welsh, Louisiana, USA:
I was controlling my diabetes with diet and exercise for a year, but after my A1c increased from 6.4% to 7.6%, my doctor prescribed Actos. After starting on it, my fasting levels went from about 140 mg/dl [7.8 mmol/L] to around 200 mg/dl [11.1 mmol/L] within a week or two, and I read that Actos can make levels worse in some people. I know weight, exercise and diet aren’t the problem.
I am 60 years old and only weigh 125 pounds, so my doctor is trying to have me gain weight, but so for to no avail. I lost 30 pounds before and after my diagnosis. Is it possible the Actos caused my levels to skyrocket? Is there any way for me to get at least some of my weight back without causing more problems with my levels?
Actos [pioglitazone] is a good drug. However, there are two limitations that may be important to consider here. First, the possibility that you have type 1 diabetes needs to be considered. Individuals over 20 but less than 40 may present with a slow-onset form of type 1 diabetes (Late-onset Autoimmune Diabetes of Adulthood). If this is the case, Actos will not work. Insulin would be required. Your doctor can order a C-peptide and anti-GAD antibody level to help determine whether you have type 1 diabetes or not.
Second, Actos works by increasing the sensitivity of your body to insulin, and it may take weeks before your body responds, if at all. Up to 20% or so of patients with type 2 diabetes may not respond to the Actos. This situation requires you go back to your physician for further clarification of your status of the type of diabetes you have. It also requires your therapy be changed as your sugars are getting worse.
[Editor’s comment: There’s another possibility about why it appears that the Actos isn’t working. Perhaps the patient was on a different diabetes medication (such as a sulfonylurea) before, and perhaps the physician advised that the patient discontinue that medication at the time of starting Actos. This would mean that the other medication, which apparently wasn’t working very well, would be gone, and as Dr. Lane points out, there are several weeks (or even longer!) before the Actos “kicks in” — during which time there would be no diabetes control from either the old or the new medication. In such a case, resuming the sulfonylurea would be an option — it’s perfectly reasonable to have a patient on both types of medications at the same time (and indeed, adding Actos to a sulfonylurea is a very frequent practice).